UZH-Logo

Maintenance Infos

Stevens-Johnson syndrome and toxic epidermal necrolysis


Harr, Thomas; French, Lars E (2012). Stevens-Johnson syndrome and toxic epidermal necrolysis. Chemical Immunology and Allergy, 97:149-66.

Abstract

Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are rare but severe adverse cutaneous drug reactions that are to be considered medical emergencies. The average reported mortality rate for SJS is 1-5%, and up to 25-35% for TEN. TEN and SJS are characterized by more or less extensive painful erythematous and erosive lesions of the skin, conjunctiva and mucous membranes resulting from massive apoptosis of epithelial cells, and are considered to be two ends of a spectrum of severe epidermolytic adverse cutaneous drug reactions, differing only by their extent of skin detachment. Drugs including allopurinol, antibiotics, anticonvulsants and NSAIDs of the oxicam type are the main cause of SJS/TEN in most cases. Recent evidence supports a genetic susceptibility to SJS and TEN as exemplified by the strong association observed in Han Chinese between the human leukocyte antigen HLA-B*1502, and SJS induced by carbamazepine. Diagnosis relies mainly on clinical signs together with the histological analysis of a skin biopsy showing typical full-thickness epidermal necrolysis due to extensive keratinocyte apoptosis. Differential diagnoses include autoimmune bullous dermatoses, acute generalized exanthematous pustulosis, disseminated fixed bullous drug eruption and staphyloccocal scalded skin syndrome. Due to the high risk of mortality, management of patients with SJS/TEN requires rapid diagnosis, evaluation of the prognosis using SCORTEN, rapid identification and interruption of the culprit drug, specialized supportive care ideally in an intensive care unit, and the consideration of immunomodulatory agents such as high-dose intravenous immunoglobulin.

Abstract

Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are rare but severe adverse cutaneous drug reactions that are to be considered medical emergencies. The average reported mortality rate for SJS is 1-5%, and up to 25-35% for TEN. TEN and SJS are characterized by more or less extensive painful erythematous and erosive lesions of the skin, conjunctiva and mucous membranes resulting from massive apoptosis of epithelial cells, and are considered to be two ends of a spectrum of severe epidermolytic adverse cutaneous drug reactions, differing only by their extent of skin detachment. Drugs including allopurinol, antibiotics, anticonvulsants and NSAIDs of the oxicam type are the main cause of SJS/TEN in most cases. Recent evidence supports a genetic susceptibility to SJS and TEN as exemplified by the strong association observed in Han Chinese between the human leukocyte antigen HLA-B*1502, and SJS induced by carbamazepine. Diagnosis relies mainly on clinical signs together with the histological analysis of a skin biopsy showing typical full-thickness epidermal necrolysis due to extensive keratinocyte apoptosis. Differential diagnoses include autoimmune bullous dermatoses, acute generalized exanthematous pustulosis, disseminated fixed bullous drug eruption and staphyloccocal scalded skin syndrome. Due to the high risk of mortality, management of patients with SJS/TEN requires rapid diagnosis, evaluation of the prognosis using SCORTEN, rapid identification and interruption of the culprit drug, specialized supportive care ideally in an intensive care unit, and the consideration of immunomodulatory agents such as high-dose intravenous immunoglobulin.

Citations

17 citations in Web of Science®
16 citations in Scopus®
Google Scholar™

Altmetrics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2012
Deposited On:22 Feb 2013 11:22
Last Modified:17 Jun 2016 08:56
Publisher:Karger
ISSN:0079-6034
Publisher DOI:https://doi.org/10.1159/000335627
PubMed ID:22613860

Download

Full text not available from this repository.
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations